Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 53, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 21, 1998, 4:26 AM MDT for Chase County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 1998, 4:26 AM MDT (10:26 UTC)
- Expired
- May 21, 1998, 5:30 AM MDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Chase County, NE
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1739 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 211024 RRA SVRLBF NEC029-211130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 526 AM CDT (426 AM MDT) THU MAY 21 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CHASE COUNTY IN SOUTHWESTERN NEBRASKA * UNTIL 530 AM MDT (630 AM CDT) * AT 425 AM MDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES WEST NORTHWESTp OF IMPERIAL OR 1 MILE NORTH NORTHEAST OF LAMAR MOVING NORTHEAST AT 20 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! SLM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:09 AM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 21, 2:09 AM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 309 AM CDT THU MAY 21 1998 ...FORECAST PROBLEM WILL BE TEMPERATURES AND THUNDERSTORM CHANCES... MODELS LOOK CONFUSED WITH THE LONG WAVE TROUGH NEAR THE WEST COAST. AT 12Z A SHORTWAVE COMES OUT OF THE WEST COAST TROUGH AND AFFECTS SOUTHWEST NEBRASKA AT 12Z AND AS PREVIOUS SHIFT POINTED OUT TO ME...VORT MAXES ON SATELLITE AND WHAT MODELS INITIALIZED IS NOT AGREEING WITH SATELLITE. AT 00Z...HINT OF VORT LOBE ACROSS WESTERN NEBRASKA WITH DIFFERENCE BETWEEN ETA AND NGM ON 500 LOW PLACEMENT WITH NGM FURTHEST NORTH INTO SW MONTANA AND ETA SOUTH WITH LOW NEAR SLC. AVN HAS LOW OVER CENTRAL NEV. 700 VVEL AT 00Z TONIGHT POSITIVE MOTIONS OF +2 TO +6 OVER SW NEB. MODELS STILL DIFFER BY 48 HOURS IN 500 LOW POSITION WITH NGM OVER NORTHERN WY AND ETA AND AVN OVER SE IDAHO. OVERALL CONFIDENCE WITH MODEL FORECAST IS VERY LOW. 06Z SFC ANALYSIS SHOWED A STATIONARY FRONT ALONG KS...NEB BORDER TO SOUTH OF GLD TO LOW IN DEN. ETA AND NGM SHOW LLJ ACROSS CENTRAL PLAINS TONIGHT AND TOMORROW NIGHT. INSTABILITY CONTINUES ALONG WITH GOOD 850 MOISTURE REMAINING OVER CWA THROUGH 48 HOURS WITH CAPES TONIGHT IN 50-2000 J/KG RANGE AND 500-3000 J/KG AT 00Z SAT. CIN FORECASTED DURING BOTH PERIODS TO BE -20 TO -40 J/KG ACROSS CWA. THERE IS NO REAL ORGANIZED Q VECTOR CONVERGENCE...BUT SOME PRETTY DECENT UPSLOPE FLOW THROUGHOUT FORECAST PERIOD. BASICALLY...PERSISTENCE IS WAY TO GO. GUIDANCE LOOKS TOO COLD TODAY AND WILL GO SLIGHTLY ABOVE FOR HIGHS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPNE. CCF LBF BB 079/056 078/052 075 702635 ANW BB 076/057 076/053 074 702635 OGA BB 080/056 079/052 075 702635 ONL BB 077/059 075/054 074 702635 IML BB 081/057 079/053 076 702635 BBW BB 079/057 077/053 075 702635 VTN BB 076/056 076/052 074 703635 MICHELS
In the hours before
Special weather statement, May 21, 12:28 AM MDT, 3 hours 58 minutes before
NEZ005-023>025-035-056-057-210735- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 131 AM CDT (1231 AM MDT) THU MAY 21 1998 ...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 500 AM CDT (400 AM MDT) HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT UNTIL 500 AM CDT (400 AM MDT) FOR CHERRY...GRANT...HOOKER...THOMAS...ARTHUR... KEITH AND DEUEL COUNTIES HAS BEEN CANCELLED. CITIES INCLUDED IN THIS CANCELLATION ARE VALENTINE...MULLEN AND OGALLALA. THE AIRMASS HAS STABILIZED SOMEWHAT AND ANY STORMS THAT DO FORM ARE NOT EXPECTED TO BE SEVERE. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. MICHELS
Special weather statement, May 21, 12:35 AM MDT, 3 hours 51 minutes before
NEZ005-024-025-035-056-057-210735- SPECIAL WEATHER STATEMENT...CORRECTED TO REMOVE GRANT COUNTY NATIONAL WEATHER SERVICE NORTH PLATTE NE 131 AM CDT (1231 AM MDT) THU MAY 21 1998 ...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 500 AM CDT (400 AM MDT) HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT UNTIL 500 AM CDT (400 AM MDT) FOR CHERRY...HOOKER...THOMAS...ARTHUR...KEITH AND DEUEL COUNTIES HAS BEEN CANCELLED. CITIES INCLUDED IN THIS CANCELLATION ARE VALENTINE...MULLEN AND OGALLALA. THE AIRMASS HAS STABILIZED SOMEWHAT AND ANY STORMS THAT DO FORM ARE NOT EXPECTED TO BE SEVERE. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. MICHELS
Special weather statement, May 21, 12:39 AM MDT, 3 hours 47 minutes before
NEZ024-025-035-056-057-210735- SPECIAL WEATHER STATEMENT...CORRECTED TO REMOVE CHERRY COUNTY NATIONAL WEATHER SERVICE NORTH PLATTE NE 139 AM CDT (1239 AM MDT) THU MAY 21 1998 ...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 500 AM CDT (400 AM MDT) HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT UNTIL 500 AM CDT (400 AM MDT) FOR HOOKER...THOMAS...ARTHUR...KEITH AND DEUEL COUNTIES HAS BEEN CANCELLED. CITIES INCLUDED IN THIS CANCELLATION ARE MULLEN AND OGALLALA. THE AIRMASS HAS STABILIZED SOMEWHAT AND ANY STORMS THAT DO FORM ARE NOT EXPECTED TO BE SEVERE. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. MICHELS
Special weather statement, May 21, 12:58 AM MDT, 3 hours 28 minutes before
NEZ006>010-026>029-036>038-059-210730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 158 AM CDT THU MAY 21 1998 ...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 500 AM CDT HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 500 AM CDT HAS BEEN CANCELLED FOR MCPHERSON...LOGAN...LINCOLN...CUSTER... BLAINE...LOUP...GARFIELD...WHEELER...BROWN...ROCK...HOLT...BOYD AND KEYA PAHA. CITIES INCLUDED IN THIS CANCELLATION ARE NORTH PLATTE...BROKEN BOW...AINSWORTH...ONEILL...BURWELL AND BASSETT. THE ATMOSPHERE HAS STABILIZED SLIGHTLY AND ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 500 AM CDT HAS BEEN CANCELLED. MICHELS
Special weather statement, May 21, 12:58 AM MDT, 3 hours 28 minutes before
NEZ006>010-026>029-036>038-059-210730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 158 AM CDT THU MAY 21 1998 ...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 500 AM CDT HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 500 AM CDT HAS BEEN CANCELLED FOR MCPHERSON...LOGAN...LINCOLN...CUSTER... BLAINE...LOUP...GARFIELD...WHEELER...BROWN...ROCK...HOLT...BOYD AND KEYA PAHA. CITIES INCLUDED IN THIS CANCELLATION ARE NORTH PLATTE...BROKEN BOW...AINSWORTH...ONEILL...BURWELL AND BASSETT. THE ATMOSPHERE HAS STABILIZED SLIGHTLY AND ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 500 AM CDT HAS BEEN CANCELLED. MICHELS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:11 PM MDT | Tornado Warning | LBF | Deuel, Garden | 64 min |
| May 20, 9:14 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 61 min |
| May 20, 9:28 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| May 20, 9:52 PM MDT | Severe Thunderstorm Warning | LBF | Deuel | 63 min |
| May 21, 4:33 AM MDT | Severe Thunderstorm Warning | LBF | Perkins | 62 min |
| May 21, 5:36 AM MDT | Severe Thunderstorm Warning | LBF | Perkins | 64 min |
| May 21, 6:15 AM MDT | Severe Thunderstorm Warning | LBF | Hayes | 50 min |
| May 21, 6:29 AM MDT | Severe Thunderstorm Warning | LBF | Keith | 46 min |
| May 21, 6:36 AM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 64 min |
| May 21, 6:40 AM MDT | Severe Thunderstorm Warning | LBF | Perkins | 50 min |
| May 21, 6:44 AM MDT | Severe Thunderstorm Warning | LBF | Frontier | 66 min |
| May 21, 7:27 AM MDT | Severe Thunderstorm Warning | LBF | Frontier | 63 min |
| May 21, 7:38 AM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 62 min |
| May 21, 8:28 AM MDT | Severe Thunderstorm Warning | LBF | Frontier | 32 min |
| May 21, 1:19 PM MDT | Severe Thunderstorm Warning | LBF | Arthur | 66 min |
| May 21, 1:33 PM MDT | Severe Thunderstorm Warning | LBF | Grant, Hooker | 62 min |
| May 21, 2:09 PM MDT | Severe Thunderstorm Warning | LBF | McPherson | 66 min |
| May 21, 2:57 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, McPherson, Thomas | 63 min |
| May 21, 3:03 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 62 min |
| May 21, 5:38 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.